Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 34, NWS Pittsburgh, PA

May 29, 2015Butler County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 29, 2015, 6:20 PM EDT for Butler County, Pennsylvania. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2015, 6:20 PM EDT (22:20 UTC)
Expired
May 29, 2015, 6:38 PM EDT
In force
18 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Butler County, PA

The radar

The Pittsburgh radar (KPBZ), 49 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2015-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2015-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1507 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:41 PM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, May 29, 2:41 PM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
241 PM EDT FRI MAY 29 2015

.SYNOPSIS...
A WEAK DISTURBANCE WILL CROSS THE REGION THIS EVENING. A SLOW
MOVING COLD FRONT WILL AFFECT THE AREA OVER THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A WEAK SHORTWAVE ADVANCING ACROSS THE OHIO VALLEY IN SOUTHWEST
FLOW WILL CONTINUE TO BRING SCATTERED SHOWERS AND THUNDERSTORMS TO
THE REGION THIS EVENING. INSTABILITY IS LIMITED WITH WARM AIR
ALOFT...INHIBITING THE CHANCES FOR STRONG STORMS. THIS ACTIVITY
SHOULD DECREASE LATER THIS EVENING AS THE WAVE EXITS AND
INSTABILITY DIMINISHES. OVERNIGHT LOWS SHOULD BE AROUND 10 DEGREES
ABOVE AVERAGE USING THE LATEST SREF NUMBERS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
ANOTHER WEAK SHORTWAVE IS PROGGED TO ADVANCE ACROSS THE REGION
SATURDAY WITH SOME SCATTERED SHOWERS AND STORMS EXPECTED. A COLD
FRONT SHOULD SLOWLY DROP SOUTH ACROSS THE AREA SATURDAY NIGHT
THROUGH SUNDAY BRINGING BETTER SHOWER AND THUNDERSTORM CHANCES.
GENERALLY USED A BLEND OF THE GFS AND SREF FOR POSITIONING OF THE
FRONT AND PRECIP TIMING. SHEAR AND INSTABILITY ARE PROGGED TO
REMAIN RELATIVELY LIMITED WITH WARM AIR ALOFT...PRECLUDING A
WIDESPREAD SEVERE WEATHER THREAT. THE FRONT IS EXPECTED TO BE
ALONG THE PA/WV BORDER LATER SUNDAY...WITH A SURFACE WAVE PROGGED
TO TRACK ALONG IT SUNDAY EVENING. THE WAVE SHOULD GRADUALLY SHIFT
EAST OF THE AREA MONDAY ALLOWING FOR DECREASING PRECIP CHANCES.

TEMPERATURES SHOULD START OUT WELL ABOVE AVERAGE...WITH A DECREASE
TO NEAR SEASONAL AVERAGE NUMBERS BY SUNDAY AND MONDAY USING THE
LATEST GRIDDED MOS AND SREF DATA.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
HAVE SLOWED THE ENDING OF SHOWERS A BIT INTO TUESDAY FOR THE
SOUTHEAST RIDGES AS MODELS ARE A BIT SLOWER WITH TRYING TO DEVELOP
AND SHIFT EAST WAVE OF LOW PRESSURE MOVES ALONG COLD FRONT JUST
SOUTH OF REGION. OTHERWISE LITTLE CHANGE FROM WPC PROGS AS DRY
SURFACE HIGH PRESSURE BUILDS IN ACROSS THE REGION THROUGH MID
WEEK. BY LATE WEEK HEIGHTS RISE ALOFT AND SURFACE RIDGE MOVES OFF
THE EAST COAST...ALLOWING FOR WARMER TEMPERATURES AND INCREASING
HUMIDITY.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
GENERAL VFR THROUGH THE TAF PERIOD WITH SCATTERED THUNDERSTORMS
LATE AFTERNOON AND EVENING. HAVE KEPT A PERIOD OF VCTS AS
PROBABILITY OF STORM AT ANY PARTICULAR PORT IS SMALL. NEXT CHANCE
FOR MORE WIDESPREAD RESTRICTIONS LOOKS TO BE BEYOND 18Z SATURDAY
AS A COLD FRONT APPROACHES.

.OUTLOOK.../SATURDAY NIGHT THROUGH WEDNESDAY/...
RESTRICTIONS ARE LIKELY AT TIMES THROUGH SUNDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 29, 4:06 AM EDT, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
406 AM EDT FRI MAY 29 2015

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-300815-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
406 AM EDT FRI MAY 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 29, 3:37 PM EDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
337 PM EDT FRI MAY 29 2015

PAZ075-076-292015-
FAYETTE RIDGES-FAYETTE-
337 PM EDT FRI MAY 29 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL FAYETTE COUNTY...

AT 337 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTH OF
UNIONTOWN...MOVING NORTH AT 15 MPH. THIS STORM IS CAPABLE OF
PRODUCING PEA TO DIME SIZE HAIL AND WIND GUSTS TO 40 MPH. VERY HEAVY
RAIN WILL ALSO ACCOMPANY THIS STORM.

LOCATIONS IMPACTED INCLUDE...
UNIONTOWN...FARMINGTON...FAIRCHANCE...DUNBAR...SMITHFIELD...NEW
SALEM...GRINDSTONE AND CHALKHILL.

THIS INCLUDES  PENNSYLVANIA ROUTE 43 BETWEEN MILE MARKERS 3 AND 7.

LAT...LON 3974 7957 3975 7985 4003 7980 3995 7946
TIME...MOT...LOC 1937Z 197DEG 14KT 3980 7972
Local storm report, May 29, 4:47 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
447 PM EDT FRI MAY 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     ROSSLYN FARMS           40.42N  80.09W
05/29/2015                   ALLEGHENY          PA   911 CALL CENTER

            ROOF BLOWN OFF OF WAREHOUSE AND WIRES DOWN AROUND THE
            TOWN

&&

EVENT NUMBER PBZ1501735

24

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:37 PM EDTSpecial Weather StatementPBZFayette38 min
May 29, 4:41 PM EDTSevere Thunderstorm WarningPBZAllegheny34 min
May 29, 5:02 PM EDTSevere Thunderstorm WarningPBZWestmoreland28 min
May 29, 5:07 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion19 min
May 29, 5:22 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Westmoreland23 min
May 29, 5:38 PM EDTFlash Flood WarningPBZAllegheny, Armstrong, Indiana, Westmoreland3 hr
May 29, 5:41 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana34 min
May 29, 6:21 PM EDTSpecial Weather StatementPBZIndiana54 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.